Melphalan-associated pulmonary toxicity following high-dose therapy with autologous hematopoietic stem cell transplantation

M. S. Akasheh, C. O. Freytes, D. H. Vesole

Research output: Contribution to journalArticlepeer-review

26 Scopus citations

Abstract

Melphalan can rarely cause interstitial pneumonitis and fibrosis. Although it has been reported previously in patients after conventional doses, we report four cases developing diffuse interstitial pneumonitis (DIP) after high-dose melphalan-based therapy. In a 3-year period, four of 57 (7%) consecutive patients undergoing high-dose melphalan (200 mg/m2; MEL 200) were identified with DIP. Two patients who were heavily pre-treated with alkylators developed progressive respiratory failure despite high-dose steroids and eventually died. The other two patients previously treated with vincristine, adriamycin, and dexamethasone (VAD) improved dramatically on high-dose steroids with complete resolution of their pneumonitis. Melphalan should be added to the growing list of alkylators causing pulmonary toxicity.

Original languageEnglish (US)
Pages (from-to)1107-1109
Number of pages3
JournalBone Marrow Transplantation
Volume26
Issue number10
DOIs
StatePublished - 2000

Keywords

  • Autologous hematopoietic stem cell transplant
  • Cyclophosphamide-associated pulmonary toxicity
  • Diffuse interstitial pneumonitis
  • High-dose therapy
  • Melphalan-associated pulmonary toxicity

ASJC Scopus subject areas

  • Hematology
  • Transplantation

Fingerprint Dive into the research topics of 'Melphalan-associated pulmonary toxicity following high-dose therapy with autologous hematopoietic stem cell transplantation'. Together they form a unique fingerprint.

Cite this